How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 55499
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

I am a user of AAS for bodybuilding purposes. I have been clean

Resolved Question:

I am a user of AAS for bodybuilding purposes. I have been clean of drugs for about 3 weeks.

I am currently suffering from an issue where my body holds water subcutaneously when I drink lots of water. My urination is infrequent during the day, but I urinate 3 times at night. Occasionally, I have back pain that feels like it could be the kidneys. My E2 levels are always elevated during cycles despite using aromatase inhibitors. I occassionally used 12.5mg HCTZ to reduce the bloat.

I recently had a blood test for liver and kidney function. Liver values are elevated as expected, and kidney values are mostly in range, except for Bicarbonate which is very low.

My values are below:

Kidney Function
SODIUM * 131 mmol/L 135 - 145
POTASSIUM Storage changes
CHLORIDE * 90 mmol/L 98 - 107
BICARBONATE * 12 mmol/l 22 - 29
UREA * 9.5 mmol/L 1.7 - 8.3
CREATININE * 113 umol/L 66 - 112

Liver Function
BILIRUBIN 3 umol/L 0 - 20
ALKALINE PHOSPHATASE 92 IU/L 40 - 129
ASPARTATE TRANSFERASE * 90 IU/L 0 - 37
ALANINE TRANSFERASE * 118 IU/L 10 - 50
CK * 2471 IU/L 38 - 204
GAMMA GT 24 IU/L 10 - 71

I am wondering if I have any cause for concern with regard to the water retention and the results of these blood tests, and whether kidney disease is likely from looking at these results.

I am trying to avoid going to my doctor if it is not necessary due to the AAS usage.

Thank you
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 3 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.

Thanks for this question

Have you noticed that the bloat has reduced recently?

are you on any medicine at all now?

how often do you use HCTZ? Have you used heavier in the past?
Customer: replied 3 years ago.

Hello,


 


The bloat is less than while on cycle, but still occurs when I drink lots of water (e.g. 2 litres straight). The bloat slowly accumulates throughout the day and my pre-bed weight is approx 6lbs about my morning weight. The bloat appears to occur even without the presence of sodium.


 


The only medication I am on right now is my SSRI.


 


I used HCTZ maximum dosage 25mg, but generally 12.5mg - probably a total of about 30 x 12.5mg pills over 3 months.

Expert:  Dr. Phil, MD replied 3 years ago.
Thanks Dan

I think the bloat is multifactorial

1)steroid use. This is supported by the fact that it gets better when you are off cycle

2)drinking lots of water. Your kidney can only handle so much water. Cut back on what you are drinking.

3)the diuretic. These drugs, when used intermittently cause rebound bloating.

4)the SSRI-these have been known to cause low sodium and fluid retention

So I think it is a combination of these things altogether. Luckily your renal function is okay
Customer: replied 3 years ago.

Thank you - that makes sense - renal function was my main concern, although I am still concerned about the nocturia and bloating when not using steroids. Just 2 more related quick questions if possible please:


 


1) could the elevated liver values have anything to do with the bloat irregular bloating?


2) is it safe to use the HCTZ to deal with the bloat when I get it (either when using or not using steroids)?

Expert:  Dr. Phil, MD replied 3 years ago.
I think the bloating will go down over time when all of this is corrected

It just takes more time to adjust Dan

1)no I don't think so unless you have cirrhosis which I doubt

2)It is safe but it will just cause rebound bloating
Dr. Phil, MD and 2 other Medical Specialists are ready to help you
Expert:  Dr. Phil, MD replied 3 years ago.
I appreciate the excellent rating.

I would be happy to help you in the future. Just ask for feedback. Thank you. :) Dr. Phil in your question opening or bookmark this page http://www.justanswer.co.uk/medical/expert-irondoc/

I greatly appreciate a positive rating in the customer satisfaction survey that you will receive via email. It is important for me to get your feedback. Thank you. :)